Vaccinated Patients Should Watch for Clotting Issues

Share:

Today, federal authorities recommended a “pause” in administration of the Johnson & Johnson COVID-19 vaccine while the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) investigate unusual, potentially fatal clots in six women that occurred 6 to 13 days after vaccination. The clots occurred in veins that drain blood from the brain (cerebral venous sinus thrombosis) and occurred together with low platelets, which can cause bleeding.

These clots are similar to the problems that led to a pause in the use of the Oxford-Astra Zeneca vaccine in more than a dozen countries, mostly in Europe, notes the Association of American Physicians and Surgeons (AAPS). Both the AstraZeneca and the J&J products use an adenovirus (cold) virus to deliver genetically engineered DNA, which codes for the viral spike protein to be manufactured by the host’s own cells. The AstraZeneca product has not received Emergency Use Authorization and is unavailable in the U.S.

The use of the AstraZeneca vaccine was resumed, but in some countries is restricted to persons over the age of 55 or 60; the serious problems occurred in younger women.

Authorities assure the public that the problem is extremely rare. More than 6.8 million doses of the J&J vaccine have been administered in the U.S., the vast majority with no or mild side effects.

Although less commonly, bleeding and clotting problems have been associated with other COVID vaccines as well, AAPS notes, and blood clots are a major cause of death in the disease itself. Searching the data base of the Vaccine Adverse Event Reporting System (VAERS) turns up hundreds of reports of symptoms, mostly mild, that could signify low platelets in association with, but not necessarily caused by, a COVID vaccine.

Symptoms that patients might watch for include any unusual bleeding or bruising or a petechial rash. Petechiae are flat spots that result from bleeding under the skin. At first they may look like tiny red dots. AAPS recommends that patients consult their physician, who might order a blood count.

These complications might be caused by platelet-activating antibodies. Results of treatments in some patients are discussed in the New England Journal of Medicine.

As with any medical intervention, patients should carefully weigh risks and benefits, AAPS advises, and be alert to early signs of untoward effects of either disease or treatment.

The Association of American Physicians and Surgeons has represented physicians in all specialties since 1943. Its motto is omnia pro aegroto, everything for the patient.